Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 11, NWS Honolulu, HI

February 24, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 24, 2015, 4:40 AM HST for Hawaii County, Hawaii. It took effect at Feb 24, 2015, 10:13 AM HST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2015, 4:40 AM HST (14:40 UTC)
In effect from
Feb 24, 2015, 10:13 AM HST
Expired
Feb 25, 2015, 3:24 AM HST
In force
17 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WWHW70 PHFO 241440
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
440 AM HST TUE FEB 24 2015

...STRONG WINDS OVER THE SUMMITS TODAY...

.INCREASING WINDS WILL BRING WIND ADVISORY CONDITIONS OVER THE
SUMMITS TODAY.

HIZ028-250345-
/O.NEW.PHFO.WI.Y.0011.150224T1440Z-150225T0400Z/
BIG ISLAND SUMMITS-
440 AM HST TUE FEB 24 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES
3 follow-up statements
977 
WWHW70 PHFO 242015 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
1013 AM HST TUE FEB 24 2015

...STRONG WINDS OVER THE SUMMITS TODAY...

.INCREASING WINDS WILL BRING WIND ADVISORY CONDITIONS OVER THE
SUMMITS TODAY.

HIZ028-250400-
/O.COR.PHFO.WI.Y.0011.150224T2013Z-150225T0400Z/
BIG ISLAND SUMMITS-
1013 AM HST TUE FEB 24 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
723 
WWHW70 PHFO 250132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST TUE FEB 24 2015

...STRONG WINDS OVER THE BIG ISLAND SUMMITS TONIGHT...

HIZ028-251445-
/O.EXT.PHFO.WI.Y.0011.000000T0000Z-150225T1600Z/
BIG ISLAND SUMMITS-
332 PM HST TUE FEB 24 2015

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...EAST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

BIRCHARD
725 
WWHW70 PHFO 251324
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 AM HST WED FEB 25 2015

...WIND ADVISORY CANCELLED...

HIZ028-251430-
/O.CAN.PHFO.WI.Y.0011.000000T0000Z-150225T1600Z/
BIG ISLAND SUMMITS-
324 AM HST WED FEB 25 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

THE WINDS ATOP THE BIG ISLAND SUMMITS HAVE DIMINISHED TO BELOW
ADVISORY LEVEL.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 24, 3:50 AM HST, 50 minutes earlier.

Area forecast discussion, Feb 24, 3:50 AM HST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
350 AM HST TUE FEB 24 2015

.SYNOPSIS...
LIGHT TO MODERATE EASTERLY AND SOUTHEASTERLY WINDS WILL PREVAIL
TODAY AND ON WEDNESDAY WITH GENERALLY BENIGN WEATHER CONDITIONS
CONTINUING ACROSS THE ISLANDS. THE COMBINATION OF AN APPROACHING
COLD FRONT FROM THE NORTHWEST AND INCREASING MOISTURE OVER THE AREA
WILL BRING CLOUD COVER AND INCREASING SHOWER ACTIVITY ACROSS THE
ISLAND CHAIN STARTING THURSDAY AND CONTINUING THROUGH THE WEEKEND.

&&

.DISCUSSION...
LATEST WATER VAPOR AND INFRARED SATELLITE IMAGERY SHOW AN UPPER
LEVEL RIDGE OVER THE AREA...WHILE A SFC HIGH REMAINS CENTERED FAR NE
OF THE ISLANDS AND KEEPING AN ASSOCIATED WEAK SFC RIDGE AXIS ACROSS
THE ALOHA STATE. THIS SYNOPTIC SET UP WILL CONTINUE TO PROVIDE
BENIGN AND GENERALLY DRY CONDITIONS ACROSS THE ISLANDS THROUGH
WED...WITH LIGHT TO MODERATE E/SE WINDS AND A FEW SHOWERS FAVORING
WINDWARD AND MAUKA AREAS. LEEWARD AREAS OF THE SMALLER ISLANDS MAY
EXPERIENCE SOME AFTERNOON SEA BREEZES...WHICH SHOULD RESULT IN
PERIODS OF CLOUDY SKIES AND ISOLATED/LIGHT SHOWERS.

GLOBAL MODELS...MAINLY GFS AND ECMWF...REMAIN FAIRLY CONSISTENT IN
DEPICTING A MID-UPPER TROUGH AND AN ASSOCIATED SFC COLD FRONT
APPROACHING THE ISLAND CHAIN FROM THE NW. THIS TROUGH WILL DISPLACE
THE UPPER RIDGE TO THE E OF THE AREA DURING THE SECOND HALF OF THE
WORK WEEK...MOVING OVER THE NW PORTIONS OF THE ISLAND CHAIN WHILE
GRADUALLY MIGRATING NE THROUGH THE WEEKEND. MEANWHILE...THE SFC COLD
FRONT BOUNDARY QUICKLY BECOMES STATIONARY AND GRADUALLY BREAKS DOWN
JUST BEFORE REACHING THE MAIN HAWAIIAN ISLANDS. BOTH MODEL SOLUTIONS
STILL DEPICT A WEAK SFC TROUGH APPROACHING THE BIG ISLAND FROM THE
SE IN THE THU-FRI TIMEFRAME...WHICH DRAGS A SWATH OF TROPICAL
MOISTURE TOWARDS THE ISLANDS.

THE INTERACTION OF ALL THE AFOREMENTIONED FEATURES WILL RESULT IN A
WETTER SCENARIO FOR THE LONG TERM FORECAST. EXPECT AN INCREASE IN
CLOUD COVERAGE AND SHOWER ACTIVITY ACROSS THE ENTIRE ISLAND
CHAIN...BUT STILL FAVORING WINDWARD AND MAUKA AREAS AS THE LOW LEVEL
FLOW WILL STILL HAVE A PREVAILING E COMPONENT. PROLONGED PERIODS OF
CLOUDY AND RAINY WEATHER WILL PREVAIL FROM THU THROUGH MOST OF THE
UPCOMING WEEKEND. ALSO...PERIODS OF SNOW SHOWERS ARE POSSIBLE OVER
THE HIGHER ELEVATIONS OF THE BIG ISLAND WITH THE ARRIVAL OF THE
DEEPER MOISTURE.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT MOST TERMINALS AROUND THE MAIN
HAWAIIAN ISLANDS...BUT THERE MAY BE MVFR CEILINGS ALONG THE
WINDWARD SIDE OF THE BIG ISLAND...INCLUDING PHTO...AND AT PHNY FROM
LATE MORNING THROUGH THIS EVENING. AIRMETS FOR MTN OBSC COULD BE
NEEDED FOR THE WINDWARD SIDE OF THE BIG ISLAND.

&&

.MARINE...
A HIGH SURF ADVISORY IS IN EFFECT THROUGH WEDNESDAY FOR WEST FACING
SHORES OF NIIHAU KAUAI AND THE BIG ISLAND WITH THE ARRIVAL OF A
LARGE WEST-NORTHWEST SWELL. THIS SWELL WILL PEAK LATER TONIGHT AND
INTO WEDNESDAY...THEN GRADUALLY DECREASE. SIGNIFICANT SWELL
SHADOWING WILL OCCUR ACROSS THE REST OF THE ISLANDS. MEANWHILE...
SHORT PERIOD TRADE WIND GENERATED EAST SWELL WILL ALSO BUILD
GRADUALLY ON TUESDAY AND WEDNESDAY.

EASTERLY AND SOUTHEASTERLY WINDS WILL REMAIN GENERALLY LIGHT THROUGH
THE REST OF TONIGHT. WINDS WILL BRIEFLY STRENGTHEN TONIGHT AND
WEDNESDAY ACROSS THE EASTERN PART OF THE STATE...AND WILL LIKELY
PRODUCE SMALL CRAFT ADVISORY /SCA/ CONDITIONS ACROSS THE TYPICAL
WINDY ZONES AROUND MAUI COUNTY AND THE BIG ISLAND DURING THIS
TIME.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY FOR WEST
FACING SHORES OF NIIHAU AND KAUAI.

HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY FOR WEST
FACING SHORES OF THE BIG ISLAND.

SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST WEDNESDAY FOR WATERS OVER THE PAILOLO CHANNEL-ALENUIHAHA
CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 9:30 PM HSTHigh Surf AdvisoryHFOHawaii, Kauai61 hr
Feb 24, 3:24 AM HSTSmall Craft AdvisoryHFO48 hr

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.